Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 7, 2017Rankin County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 7, 2017, 4:54 PM CDT for Rankin County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:54 PM CDT (21:54 UTC)
Expired
Aug 7, 2017, 5:15 PM CDT
In force
21 min
Issued by
NWS Jackson, MS

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 3 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS84 KJAN 072154
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
454 PM CDT MON AUG 7 2017
 
MSZ049-072215-
Rankin MS-
454 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WILL AFFECT 
CENTRAL RANKIN COUNTY UNTIL 515 PM CDT...

At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brandon, moving northeast at 25 mph.

Winds up to 30 mph will also be possible with this storm.

This storm will remain over mainly rural areas of central Rankin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 9004 3231 9015 3244 8989 3222 8977
TIME...MOT...LOC 2151Z 245DEG 22KT 3227 9001 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:23 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 7, 4:23 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
423 PM CDT Mon Aug 7 2017

.DISCUSSION...

Tonight through Tuesday:

The threat for flash flooding has increased enough to warrant the
issuance of a flash flood watch for roughly the northern two thirds
of the ArkLaMiss through tonight as southward displaced westerlies
continue to support a slow moving frontal boundary in 2+ inch
precipitable water air. The greatest moisture convergence and
shower/thunderstorm coverage will slowly shift south to the along
the I-20 corridor during the near term. Mesoscale convective vortex
generation will continue to help locally enhance convergence and
rainfall rates...and will also help to enhance wind gust potential
by creating more favorable low level shear and line segment
interactions, at least going through this evening. Given the
antecedent conditions with the ground soaked in many places due to
recent heavy rain, a flash flood watch is an easier call. There
should be a lull in convective activity late this evening into
the overnight with regeneration of storms looking more likely as
we approach daybreak into Tuesday morning. Future watches could be
necessary given the persistent pattern. /EC/

Tuesday night through the coming weekend:

The very wet pattern our region finds itself in unfortunately does
not look to show signs of completely backing off as we go through
the remainder of the 7 day period. At the beginning of the period
a stalled/meandering frontal boundary will help focus showers,
storms, and locally heavy rainfall along and north of I-20 through
Wednesday night. Confidence is high that around (or slightly
before) late Wednesday the mentioned front will be migrating back
north of our region for at least a few days, before returning
back south by the start of next week. Although the exodus of the
boundary will remove a major focusing mechanism for heavy
concentrated rainfall, the general rainfall probabilities will
remain high even after Wednesday owing to high precipitable water
and subtle forcing aloft remaining in place. But the prospect of
moisture convergence increasing again in the region as the frontal
boundary returns (toward the end of the period) will mean we will
be watching the forecast closely for evolution of heavy rain
threats as we go forward in time.

For now, we will continue to advertise a limited flash flooding
threat through in the graphics and HWO through Thursday but may
need to increase the risk in at least northern zones Tuesday night
into Wednesday depending on how the situation evolves in the
mesoscale over the previously-outlined short term period. As
alluded to above, the flooding threat could concentrate and
increase again early next week but for now we will monitor
consensus model trends for consistency before biting off entirely
on trends.

Through the mid to long term period daytime temperatures will
generally be below normal (highs mainly staying in the 80s) with
low temperatures very warm and muggy, as is usually the case in
late August. /BB/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous SHRA/TSRA across the forecast area will make
for difficult air travel this afternoon through tonight...especially
along/north of the JAN/HKS to MEI corridor in closer proximity to
the frontal boundary. Late night stratus development should bring
widespread IFR category ceilings to most of the area during the
early morning hours Tuesday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  80  72  85 /  68  73  49  61
Meridian      72  81  72  85 /  72  69  46  64
Vicksburg     72  81  72  86 /  59  76  53  56
Hattiesburg   74  85  73  87 /  47  59  38  61
Natchez       73  82  72  86 /  56  75  50  54
Greenville    71  81  71  84 /  73  62  50  52
Greenwood     71  80  71  84 /  81  73  55  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Tuesday morning for MSZ018-019-025>053.

LA...Flash Flood Watch through Tuesday morning for LAZ007>009-015-016-
     023>025.

AR...Flash Flood Watch through Tuesday morning for ARZ074-075.

&&

EC/BB
Hazardous weather outlook, Aug 7, 3:52 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
352 PM CDT Mon Aug 7 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-082100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
352 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Elevated
TIMING...Mainly Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

An active weather pattern will prevail with the threat for flash
flooding and severe weather continuing into tonight. Storms could
produce a few inches of rainfall in a short period of time
resulting in flash flooding of low lying and poor drainage areas,
and the most intense storms could produce damaging wind gusts.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Flash Flooding will continue to be possible for the entire
outlook area going through mid to late week as a stalled frontal
boundary and very moist air remain over the area.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ054>066-072>074-082100-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
352 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Tonight through Tuesday

An active weather pattern will prevail with the threat for flash
flooding continuing into tonight. Storms could produce a couple of
inches of rainfall in a short period of time resulting in flash
flooding of low lying and poor drainage areas.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Flash Flooding will continue to be possible for the entire
outlook area going through mid to late week as a stalled frontal
boundary and very moist air remain over the area.

(www.weather.gov/images/jan/graphicast/image*.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 7, 2:44 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
244 PM CDT MON AUG 7 2017

MSZ051-052-072030-
Lauderdale MS-Newton MS-
244 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NEWTON AND WEST CENTRAL
LAUDERDALE COUNTIES UNTIL 330 PM CDT...

At 244 PM CDT, Meteorologists were tracking a strong thunderstorm
near Decatur, or near Newton, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Decatur around 250 PM CDT.
  Little Rock around 310 PM CDT.
  Duffee around 320 PM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3231 8882 3222 8918 3250 8931 3258 8895
TIME...MOT...LOC 1944Z 252DEG 19KT 3240 8914

TW
Special weather statement, Aug 7, 3:16 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
316 PM CDT MON AUG 7 2017

MSZ048-053-054-062-072100-
Copiah MS-Hinds MS-Lincoln MS-Claiborne MS-
316 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE...
NORTHERN LINCOLN...SOUTHWESTERN HINDS AND COPIAH COUNTIES UNTIL 400
PM CDT...

At 316 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Reganton to near Dentville to near Loyd
Star. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Dentville around 320 PM CDT.
  Glancy around 325 PM CDT.
  Hazlehurst around 335 PM CDT.
  Crystal Springs, Wesson, Gallman and Martinsville around 345 PM
  CDT.
  Dry Grove around 355 PM CDT.

Other locations impacted by these storms include Beauregard and
Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3162 9073 3189 9070 3214 9085 3216 9083
      3214 9082 3215 9081 3215 9077 3216 9077
      3218 9079 3232 9050 3196 9027 3164 9028
TIME...MOT...LOC 2016Z 260DEG 21KT 3214 9072 3190 9057 3167 9058

TW
Special weather statement, Aug 7, 3:36 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT MON AUG 7 2017

MSZ050-051-072115-
Scott MS-Newton MS-
336 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEWTON AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
near Forest, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lawrence around 400 PM CDT.
  Conehatta around 405 PM CDT.
  Newton around 415 PM CDT.

Other locations impacted by this storm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3231 8907 3222 8947 3222 8953 3241 8965
      3255 8919
TIME...MOT...LOC 2036Z 247DEG 28KT 3231 8947

TW
Local storm report, Aug 7, 4:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      1 SE MERIDIAN           32.37N 88.70W
08/07/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            FLOODING HAD OCCURRED AT 18TH AVENUE AND 4TH
            STREET, 26TH AVENUE NEAR FRONT STREET, 22ND
            AVENUE AND 5TH STREET, AND FRONT STREET FROM
            THE HIGHWAY 38 BYPASS TO 25TH AVENUE.

&&
Local storm report, Aug 7, 4:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      7 SSE NEW HOPE          33.35N 88.30W
08/07/2017                   LOWNDES            MS   LAW ENFORCEMENT

            FLASH FLOODING HAD OCCURRED ON HIGHWAY 69
            SOUTH AT SPURLOCK ROAD.

&&
Special weather statement, Aug 7, 4:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
454 PM CDT MON AUG 7 2017

MSZ049-072215-
Rankin MS-
454 PM CDT MON AUG 7 2017

...A STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WILL AFFECT
CENTRAL RANKIN COUNTY UNTIL 515 PM CDT...

At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brandon, moving northeast at 25 mph.

Winds up to 30 mph will also be possible with this storm.

This storm will remain over mainly rural areas of central Rankin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 9004 3231 9015 3244 8989 3222 8977
TIME...MOT...LOC 2151Z 245DEG 22KT 3227 9001

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:24 PM CDTSpecial Weather StatementJANOktibbeha36 min
Aug 7, 4:12 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Webster3 hr
Aug 7, 4:26 AM CDTSpecial Weather StatementJANOktibbeha49 min
Aug 7, 4:30 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha27 min
Aug 7, 5:13 AM CDTSpecial Weather StatementJANOktibbeha62 min
Aug 7, 10:52 AM CDTRiver Flood WarningJANAttala, Holmes7 days
Aug 7, 11:40 AM CDTFlash Flood WarningJANChoctaw, Montgomery, Oktibbeha, Webster3 hr
Aug 7, 12:29 PM CDTSpecial Weather StatementJANLowndes31 min
Aug 7, 1:14 PM CDTFlash Flood WarningJANClay, Lowndes3 hr
Aug 7, 1:15 PM CDTSpecial Weather StatementJANIssaquena45 min
Aug 7, 1:28 PM CDTSpecial Weather StatementJANHolmes47 min
Aug 7, 2:02 PM CDTSpecial Weather StatementJANRankin43 min
Aug 7, 2:04 PM CDTFlash Flood WatchJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more17 hr
Aug 7, 2:18 PM CDTSpecial Weather StatementJANRankin42 min
Aug 7, 2:42 PM CDTSpecial Weather StatementJANMadison, Rankin48 min
Aug 7, 2:44 PM CDTSpecial Weather StatementJANNewton46 min
Aug 7, 3:03 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith42 min
Aug 7, 3:16 PM CDTSpecial Weather StatementJANCopiah44 min
Aug 7, 3:36 PM CDTSpecial Weather StatementJANNewton, Scott39 min
Aug 7, 3:43 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson47 min
Aug 7, 3:56 PM CDTFlash Flood WarningJANLauderdale, Newton3 hr

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.